If our loved one falls, we should not overlook the many possibilities that may have contributed to their fall.
According to an article by Nancy Braham, PharmD, MS, BCPP, CGP, and Kimberly M. Crosby, PharmD, BCPS, CGP in aging well magazine, November/December 09, the first thing to consider is “physiological changes associated with age, sensory deficits, chronic health problems, substance abuse, and environmental hazards. Patients may have a loss of strength and balance related to changes in muscle mass, the presence of a degenerative joint, and/or gait or vestibular disorders. Changes in vision and cognition, such as those occurring with dementia and Alzheimer’s disease, may increase the risk of falls by decreasing patients’ awareness of their surroundings and their ability to discern potential fall hazards in their environment”. Visual impairments are attributed to older adults having more than twice the amount of falls as someone who has acceptable vision. Other illnesses contributing to falls can be osteoporosis and peripheral neuropathy.
We should also look around our own homes: throw rugs, low light, steps, electrical cords, pets or items left on the floor. All of the above are easily corrected.
Another possible factor in falling is the use of medications. In several studies, those seniors who take sleeping pills and/or antidepressants are at a higher risk of falling and incurring a serious injury than those who don’t take the listed medications.
Other medications that can increase falls are blood pressure medication, diuretics (water pills), anticoagulants, and narcotics taken for pain. Even your plain old non-prescription non-steroidal anti-inflammatory drugs (NSAIDs such as aspirin and ibuprofen) are a risk factor.
You should have a conversation with your doctor and pharmacist. Many individuals take medications prescribed by several different physicians. Always keep a complete, current copy of your medications, dosage and why it was prescribed. Make sure all physicians are aware of what any other physicians you are seeing are prescribing as many medications interact with others, causing serious side effects, including falls. Your pharmacist can also be a good source to consult with on this topic. Don’t forget – have your medications reevaluated when a new one is added or an old one is removed.